Ohio, 2024

Strong Wind in Ohio, November 20, 2024

November 20, 2024 · NWS RLX · 4 events in 4 counties and zones

An upper level disturbance moving through the Ohio Valley on November 20th sent through two frontal boundaries into southeast Ohio. In addition to the precipitation accompanying these frontal passages, a tightened low level pressure gradient took shape and inflicted breezy to strong wind gusts across the state.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper level disturbance moving through the Ohio Valley on November 20th sent through two frontal boundaries into southeast Ohio. In addition to the precipitation accompanying these frontal passages, a tightened low level pressure gradient took shape and inflicted breezy to strong wind gusts across the state. Winds picked up in intensity shortly after noon on the afternoon of the 20th from west to east as the fronts swept through overhead.

Peak wind gusts observed in southeast Ohio that afternoon and evening ranged from 40 to 50 miles per hour, with the strongest recorded gust occurring at the airport in Athens of 48mph. As these strong winds streamed through the area, the main impacts that were observed across the state were downed trees and power lines. Winds quickly diminished that evening as the front quickly dashed into the Mid-Atlantic and high pressure began to build into the Ohio and Tennessee Valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 20, 9:16 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Nov 20, 9:16 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
916 AM EST Wed Nov 20 2024

.SYNOPSIS...
A cold front crosses the area today. An upper level system then
brings wintry precipitation, with accumulating snow in the
mountains late week.

&&

.NEAR TERM /UNTIL 1 PM THIS AFTERNOON/...
As of 915 AM Wednesday...

Updated sky cover this morning into the early afternoon to
reflect latest satellite trends.

As of 630 AM Wednesday...

Fog should gradually erode this morning, while light, scattered
precipitation spreads into the area from the southwest. Other
than minor adjustments to PoPs, no significant changes to the
near term grids have been made at this time.

As of 255 AM Wednesday...

Fog and areas of drizzle or light rain are expected through the
early morning hours while a frontal boundary hovers to the west.
During the day, an upper-level closed low slides east and becomes
centered over the Great Lakes. A shortwave pivoting around the low
will sweep both the aforementioned boundary and a reinforcing cold
front through the CWA today. Precipitation chances increase ahead of
and along the front, then coverage swiftly tapers off in its wake
during the latter half of the day. Gusty winds will also be ushered
into the area, with 25-35 mph gusts possible this afternoon and
evening.

While drier conditions should return to the lowlands by the end of
the day, light precipitation and gusty winds may linger over the
mountains tonight. An incoming shortwave then spreads additional
chances of precipitation into the area late tonight into early
Thursday. Rain will be the dominant precipitation type today, then
cold air advection behind the front may lead to a transition to
light snow in the northeast mountains tonight. The batch of
precipitation that arrives overnight/early Thursday is more likely
to take the form of snow or a rain/snow mix. Little to no snow
accumulations are expected tonight.

Temperatures should remain mild until the front arrives, then
noticeably colder air will flow into the area later today and
tonight. This should result in low temperatures dipping down into
the mid 20s to 30s.

&&

.SHORT TERM /1 PM THIS AFTERNOON THROUGH FRIDAY NIGHT/...
As of 220 AM Wednesday...

A strong upper level low rotates across the area Thursday, providing
large scale ascent into early Saturday. Strong cold air advection
will bring H850 temperatures to around -6C. At the surface, a
post frontal northwest flow pattern will continue to bring lake-
enhanced moisture into our area Thursday through Saturday
morning. These will result in snow showers possible across the
entire area starting Thursday morning. Daytime temperatures may
reach the upper 30s across the lowlands producing a mix of snow
and rain during the afternoon hours, before switching back to
snow Thursday night. This may produce inconvenience while
driving under slushy roads across the lowlands.

However, across the eastern mountains, impressive upslope forcing is
anticipated under strong northwest flow Thursday through perhaps
Friday. Precipitation will be all snow, with significant snow
accumulations possible. Hazardous driving conditions are anticipated
during this time period.

Expect a 2-day period of moderate to heavy snow Thursday through
Friday. NBM probabilistic guidance show 100% chance to exceed 4
inches, and 77% chance to exceed 8 inches ending Saturday night.
24-hour WPC probabilistic guidance suggests 70-80% for +4 inches
of snow, and about 50% for +6 inches along the eastern mountains
for both days, totaling 8 to 12 inches in two days. Due to strong
upslope effects, and the extent of the snowfall, almost doubled
these amounts to the storm total snow accumulations along the
higher terrain.

Therefore, will upgrade winter storm watch into warnings, to
included all of Pocahontas and Randolph, and southeastern Nicholas
and southeastern Webster counties. In addition, will include
surrounding counties that meet criteria under Winter Weather
Advisories across the central and southern mountains of WV.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 318 AM Wednesday...

Upslope snow showers will still falling across the northern
mountains Saturday morning, before tapering of shortly after.
A brief surface high pressure develops on Sunday, providing
drier and warmer conditions.

However, a weak cold front approaches from the west Monday and
Tuesday, bringing precipitation back to the area. Milder
temperatures will return for the new work week.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 620 AM Wednesday...

A variety of flight conditions from MVFR to LIFR are present due
to persistent low clouds and fog. Light precipitation is also
spreading into the area from the southwest this morning. Rain
should become more widespread ahead of a front, then
precipitation tapers off and flight conditions improve after the
front sweeps through during the latter half of the day. Impaired
ceilings and visibilities work back into the area late tonight
into early Thursday when an upper disturbance brings potential
for light snow or a rain/snow mix.

Winds will increase during the day, with 20-30kt gusts possible
as the front moves through during the day. While blustery
conditions will persist along the mountain ridges, gusts should
at least weaken in the lowlands overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Low to Medium.

ALTERNATE SCENARIOS: Variable CIGs/VIS remain possible in
fog/stratus this morning. Timing of precipitation and
improvements may vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EST 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  M    L    H    M    M    H    H    H    H    H    H    H
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    H    M    H
BKW CONSISTENCY  H    H    M    M    H    M    H    H    H    H    M    H
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    L    H    H
PKB CONSISTENCY  M    M    M    H    H    H    M    H    H    H    H    H
CKB CONSISTENCY  M    L    L    H    H    H    L    H    H    H    H    H

AFTER 12Z THURSDAY...
IFR or worse conditions possible, mainly for the mountains, in
periods of snow tonight into Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from 7 AM Thursday to 7 PM EST
     Saturday for WVZ033-034-039-040-515>519-521-524.
     Winter Storm Warning from 7 AM Thursday to 7 PM EST Saturday
     for WVZ520-522-523-525-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JLB
NEAR TERM...RPY/JLB
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JLB
Hazardous weather outlook, Nov 20, 3:01 AM EST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
301 AM EST Wed Nov 20 2024

WVZ520-522-523-525-526-210815-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
301 AM EST Wed Nov 20 2024

...WINTER STORM WARNING IN EFFECT FROM 7 AM THURSDAY TO 7 PM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Winds are also expected to become strong early Thursday into the
weekend, with potential for gusts to exceed 40 mph in the higher
terrain at times.

A prolonged period of upslope snow may cause 6 to 12 inches of snow
with locally higher amounts possible. The combination of snow, strong
winds, and blowing snow, will significantly reduce visibility at
times along with increasing the potential for downed trees and
powerlines.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ033-034-039-040-515>519-521-524-210815-
McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Northwest Webster-Southeast Pocahontas-
301 AM EST Wed Nov 20 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THURSDAY TO 7 PM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of northeast,
northern, southeast and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Winds are also expected to become strong early Thursday into the
weekend, with potential for gusts to exceed 30 mph in the higher
terrain at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>032-210815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-
301 AM EST Wed Nov 20 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central, northern,
southern and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong gusty winds may develop in the lowlands Thursday into the
weekend. Gusts could exceed 30 mph at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Athens

When
November 20, 12:00 PM EST to 6:00 PM EST
Where
Athens forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$50
Reported by
AWOS
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Strong Wind, Lawrence

When
November 20, 12:00 PM EST to 6:00 PM EST
Where
Lawrence forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Strong Wind, Morgan

When
November 20, 12:00 PM EST to 6:00 PM EST
Where
Morgan forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Strong Wind, Vinton

When
November 20, 12:00 PM EST to 6:00 PM EST
Where
Vinton forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223202, 1223205, 1223206, 1223207.